Alert archive / South Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 25, NWS Wilmington, NC

August 7, 2019Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Aug 7, 2019, 4:48 AM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Aug 7, 2019, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2019, 4:48 AM EDT (08:48 UTC)
In effect from
Aug 7, 2019, 6:00 AM EDT
Expired
Aug 7, 2019, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WHUS42 KILM 070848
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
448 AM EDT Wed Aug 7 2019


NCZ106-108-SCZ054-056-080000-
/O.NEW.KILM.BH.S.0025.190807T1000Z-190808T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
448 AM EDT Wed Aug 7 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through this evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Southerly winds at 15-25 MPH with higher
  gusts will develop this afternoon leading to the possibility of
  a strong left to right longshore current at east-facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

21
1 follow-up statement
683 
WHUS42 KILM 080000
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
800 PM EDT Wed Aug 7 2019


NCZ106-108-SCZ054-056-080100-
/O.EXP.KILM.BH.S.0025.000000T0000Z-190808T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
800 PM EDT Wed Aug 7 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

South to north winds will weaken slightly into tomorrow, where 
combination of wind and waves will still create moderate south-
to-north longshore current at east-facing beaches.

$$

19

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 7, 3:58 AM EDT, 50 minutes earlier.

Area forecast discussion, Aug 7, 3:58 AM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
358 AM EDT Wed Aug 7 2019

.SYNOPSIS...
Temperatures will remain elevated slightly above normal over
the next several days. A cold front will slowly move across the
area over the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 3 AM Wednesday...Toasty max-T today, plentiful sun early
and SW flow about the region, will elevate thermometer values
above normal, into the 90s area-wide inland. Increasing 700-500
mb lapse rates rotating through connected to upper troughing,
coincident with peak heating, will lead to high MLCAPE this
afternoon. As the energy of this system reaches into the area,
isolated to scattered convection will begin to fill in after 1
pm, some along the sea breeze line, and others brought in late
day along a vorticity axis driving a frontal boundary.

The CAPE and ambient low-level wind flow approaching 40 mph a few
thousand feet off the ground into evening, leads to an isolated
threat of TSTM wind damage. This further supported by relatively
high downdraft CAPE covering the region. While afternoon convection
is expected, the primary hazard is early and middle evening, mainly
north of a line from Florence to Tabor City to Carolina Beach,
between 5pm and 11pm, about a 15% chance of wind damage.

Thursday showers favored near the coast in proximity to a stalled
frontal boundary, with dry air advection in the cards for most of
the region, particularly 850-500 where RH plummets to desert
level.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 AM Wednesday...Thursday night looks rain-free behind
Thursday's moderate shortwave. A secondary and much weaker vorticity
center could impinge upon northwestern zones around daybreak Friday
but with the diurnal instability minimum not expected much with its
arrival. Afternoon temperatures will then warm well into the 90s
though insolation will be somewhat hampered by high level
cloudiness associated with 200-300mb jetting spilling over the
Appalachians. Forecast soundings show that the moisture decreases in
this layer but is maintained at 600mb as a flat surface wave induces
a little bit of isentropic upglide.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 AM Wednesday...Dry northwest flow expected through most of
the entire duration of the period as mid level ridge remains
stretched across the gulf states into Texas. And while this setup
isn't overly conducive for fostering thunderstorm development it
will be tough to rule out isolated storms over the weekend along
both the sea breeze and piedmont trough as well as the front that
will slowly push across the areas. These three factors combined make
singling out any particular favored area for storm coverage. PW
values may drop just enough behind this front for a dry Monday
before the piedmont trough imports moisture back into the coastal
plain thereafter. Daytime highs will show minimal variation from day
to day as will nighttime lows.

&&

.AVIATION /6Z WEDNESDAY THROUGH SUNDAY/...
As of 6z...2-5SM BR likely in spots til 13z, widespread dense
fog not expected, as slight drying impacts area. The resultant
wind flow this afternoon will bring S-SSW wind gusts near 20 kt,
mostly between 18z-22z at coastal air fields. Isolated TSTMs
20z-01z, with VCTS at inland terminals. Gusts to 40 KT possible
in and near any TSTMs late today.

Extended...Patchy MVFR/IFR early mornings, isolated showers or
a TSTM through the extended period, mostly afternoon/evenings.
Predominately VFR.

&&

.MARINE...
As of 300 AM Wednesday...Summer pattern today given a hearty SW
wind and vigorous sea breeze circulation this afternoon. This
also reflected in the ocean spectrum, SE waves 2 ft every 9
seconds, and SW waves 2 ft every 5 seconds, making for
moderately bumpy conditions, but below advisory levels. Gusts to
20 kt will be common near shore in the afternoon.

Tonight more problematic for 2 reasons, increasing winds and waves,
and isolated strong TSTMs north of Cape Fear late. Gusts to 25 kt
will be observed tonight, although confidence low on frequency of
occurrence. As a result no advisory hoisted as yet, and seas holding
at 5 ft or less, but an SCA is possible later. A few strong
TSTMs may march off the NC coast late tonight, after 10 pm, so
a radar update a good idea later tonight, as a frontal boundary
moves in. Thursday winds to ease, but seas elevated from
overnight wind.

Southwesterly winds abate Thursday night into Friday with the
approach of a piedmont trough. This will be followed by the slow
west-to-east crossing of a weak frontal boundary over the
weekend that will lead to light and variable winds and seas that
fall to just 2 ft.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MBB
NEAR TERM...08
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...8
Hazardous weather outlook, Aug 7, 4:19 AM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
419 AM EDT Wed Aug 7 2019

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-056-058-
059-080830-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
419 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Isolated severe TSTMs possible late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index near 100 degrees Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-080830-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
419 AM EDT Wed Aug 7 2019

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Isolated severe TSTMs possible this evening.

Strong south to north longshore current developing this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-080830-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
419 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Occasional gusts to 25 kt late this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Seas 5 ft early Thursday offshore.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:37 PM EDTTornado WarningILMPender23 min
Aug 7, 3:41 PM EDTSpecial Marine WarningILM49 min
Aug 7, 5:40 PM EDTSpecial Weather StatementILMBladen65 min
Aug 7, 6:15 PM EDTSevere Thunderstorm WarningILMBladen, Pender14 min

Nearby

Beach Hazards Statements in South Carolina, 2019Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.